Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning

Tony H. Yuan, William P. Kerns, Christian A. Tomaszewski, Marsha D. Ford, Jeffrey Kline

Research output: Contribution to journalArticle

155 Citations (Scopus)

Abstract

Case Report: This case series documents the clinical courses of 4 patients after verapamil overdose and 1 patient after amlodipine-atenolol overdose. All subjects had hypodynamic circulatory shock (hypotension, bradycardia, and acidosis) that was not adequately responsive to conventional treatment. After initiation of insulin-dextrose infusion, the hemodynamic status of all 5 patients stabilized and all patients survived. Plasma drug concentrations are reported for all cases and verapamil levels were extremely high in 2 patients (3710 ng/mL and 3980 ng/mL). However, because patients were not treated according to a standard protocol, each patient received variable other supportive measures and inotropic agents, and the infusion rates of insulin were variable among patients. This report provides preliminary evidence toward a larger trial of insulin-dextrose to treat hypodynamic shock from calcium channel blocker overdose.

Original languageEnglish (US)
Pages (from-to)463-474
Number of pages12
JournalJournal of Toxicology - Clinical Toxicology
Volume37
Issue number4
DOIs
StatePublished - 1999
Externally publishedYes

Fingerprint

Calcium Channel Blockers
Poisoning
Insulin
Verapamil
Glucose
Amlodipine
Atenolol
Hemodynamics
Therapeutics
Plasmas
Shock
Pharmaceutical Preparations
Bradycardia
Acidosis
Hypotension

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning. / Yuan, Tony H.; Kerns, William P.; Tomaszewski, Christian A.; Ford, Marsha D.; Kline, Jeffrey.

In: Journal of Toxicology - Clinical Toxicology, Vol. 37, No. 4, 1999, p. 463-474.

Research output: Contribution to journalArticle

Yuan, Tony H. ; Kerns, William P. ; Tomaszewski, Christian A. ; Ford, Marsha D. ; Kline, Jeffrey. / Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning. In: Journal of Toxicology - Clinical Toxicology. 1999 ; Vol. 37, No. 4. pp. 463-474.
@article{a03df64425ca4e6a8dca952bc8be3092,
title = "Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning",
abstract = "Case Report: This case series documents the clinical courses of 4 patients after verapamil overdose and 1 patient after amlodipine-atenolol overdose. All subjects had hypodynamic circulatory shock (hypotension, bradycardia, and acidosis) that was not adequately responsive to conventional treatment. After initiation of insulin-dextrose infusion, the hemodynamic status of all 5 patients stabilized and all patients survived. Plasma drug concentrations are reported for all cases and verapamil levels were extremely high in 2 patients (3710 ng/mL and 3980 ng/mL). However, because patients were not treated according to a standard protocol, each patient received variable other supportive measures and inotropic agents, and the infusion rates of insulin were variable among patients. This report provides preliminary evidence toward a larger trial of insulin-dextrose to treat hypodynamic shock from calcium channel blocker overdose.",
author = "Yuan, {Tony H.} and Kerns, {William P.} and Tomaszewski, {Christian A.} and Ford, {Marsha D.} and Jeffrey Kline",
year = "1999",
doi = "10.1081/CLT-100102437",
language = "English (US)",
volume = "37",
pages = "463--474",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "4",

}

TY - JOUR

T1 - Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning

AU - Yuan, Tony H.

AU - Kerns, William P.

AU - Tomaszewski, Christian A.

AU - Ford, Marsha D.

AU - Kline, Jeffrey

PY - 1999

Y1 - 1999

N2 - Case Report: This case series documents the clinical courses of 4 patients after verapamil overdose and 1 patient after amlodipine-atenolol overdose. All subjects had hypodynamic circulatory shock (hypotension, bradycardia, and acidosis) that was not adequately responsive to conventional treatment. After initiation of insulin-dextrose infusion, the hemodynamic status of all 5 patients stabilized and all patients survived. Plasma drug concentrations are reported for all cases and verapamil levels were extremely high in 2 patients (3710 ng/mL and 3980 ng/mL). However, because patients were not treated according to a standard protocol, each patient received variable other supportive measures and inotropic agents, and the infusion rates of insulin were variable among patients. This report provides preliminary evidence toward a larger trial of insulin-dextrose to treat hypodynamic shock from calcium channel blocker overdose.

AB - Case Report: This case series documents the clinical courses of 4 patients after verapamil overdose and 1 patient after amlodipine-atenolol overdose. All subjects had hypodynamic circulatory shock (hypotension, bradycardia, and acidosis) that was not adequately responsive to conventional treatment. After initiation of insulin-dextrose infusion, the hemodynamic status of all 5 patients stabilized and all patients survived. Plasma drug concentrations are reported for all cases and verapamil levels were extremely high in 2 patients (3710 ng/mL and 3980 ng/mL). However, because patients were not treated according to a standard protocol, each patient received variable other supportive measures and inotropic agents, and the infusion rates of insulin were variable among patients. This report provides preliminary evidence toward a larger trial of insulin-dextrose to treat hypodynamic shock from calcium channel blocker overdose.

UR - http://www.scopus.com/inward/record.url?scp=0032765479&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032765479&partnerID=8YFLogxK

U2 - 10.1081/CLT-100102437

DO - 10.1081/CLT-100102437

M3 - Article

C2 - 10465243

AN - SCOPUS:0032765479

VL - 37

SP - 463

EP - 474

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 4

ER -